Imatinib-induced ulcerative colitis

J Oncol Pharm Pract. 2024 May 21:10781552241255290. doi: 10.1177/10781552241255290. Online ahead of print.

Abstract

Introduction: Imatinib, a tyrosine kinase inhibitor, is the first-line therapy for patients with KIT mutation in gastrointestinal stromal tumor (GIST). Nausea, vomiting, diarrhea, dyspepsia and abdominal pain are common gastrointestinal adverse reactions of imatinib, but imatinib-induced ulcerative colitis (UC) is rarely reported.

Case report: We presented a case of UC induced by imatinib in a 56-year-old male patient who experienced this adverse event after 5 years of imatinib 400 mg/d treatment following GIST resection.

Management and outcome: The patient's diarrhea and bloody stools showed significant improvement following the discontinuation of imatinib therapy and administration of antidiarrheal medications. Then, imatinib was restarted at a daily dosage of 400 mg.

Discussion: UC is a rare adverse event associated with imatinib. Physicians should consider the possibility of UC induced by imatinib when patients present with diarrhea and bloody stool after receiving imatinib treatment. This case offered objective evidence of UC induced by imatinib.

Keywords: Imatinib; adverse drug reaction; gastrointestinal stromal tumor; ulcerative colitis.